Alert archive / Missouri / Frost Advisories in 2020

Frost Advisory 4, NWS St. Louis, MO

May 8, 202029 counties in Missouri; 17 counties in Illinois

NWS St. Louis, MO issued this frost advisory at May 8, 2020, 3:32 AM CDT for 29 counties in Missouri; 17 counties in Illinois. It took effect at May 9, 2020, 2:00 AM CDT. It was in force for 6 hr.

The area

The counties it named.

The facts

Issued
May 8, 2020, 3:32 AM CDT (08:32 UTC)
In effect from
May 9, 2020, 2:00 AM CDT
Expired
May 9, 2020, 7:41 AM CDT
In force
6 hr
Issued by
NWS St. Louis, MO
All 46 counties

Adams County, IL, Bond County, IL, Brown County, IL, Calhoun County, IL, Clinton County, IL, Fayette County, IL, Greene County, IL, Jersey County, IL, Macoupin County, IL, Madison County, IL, Marion County, IL, Monroe County, IL, Montgomery County, IL, Pike County, IL, Randolph County, IL, Saint Clair County, IL, Washington County, IL, Audrain County, MO, Boone County, MO, Callaway County, MO, City of Saint Louis, MO, Cole County, MO, Crawford County, MO, Franklin County, MO, Gasconade County, MO, Iron County, MO, Jefferson County, MO, Knox County, MO, Lewis County, MO, Lincoln County, MO, Madison County, MO, Marion County, MO, Moniteau County, MO, Monroe County, MO, Montgomery County, MO, Osage County, MO, Pike County, MO, Ralls County, MO, Reynolds County, MO, Saint Charles County, MO, Saint Francois County, MO, Saint Louis County, MO, Sainte Genevieve County, MO, Shelby County, MO, Warren County, MO, Washington County, MO

The radar

The St Louis radar (KLSX), 18 km from the middle of the area, began a volume at 08:31 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Lincoln, IL (KILX), launched 00:00Z, 8.5 hours before the alert went out and 241 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 00:00Z on 2020-05-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 00:00Z on 2020-05-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 26 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2441 m above ground
0-6 km bulk shear
47 kt
0-1 km storm-relative helicity
26 m²/s²
0-3 km storm-relative helicity
42 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

096 
WWUS73 KLSX 080832
NPWLSX

URGENT - WEATHER MESSAGE
National Weather Service Saint Louis MO
332 AM CDT Fri May 8 2020

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-082100-
/O.NEW.KLSX.FR.Y.0004.200509T0700Z-200509T1300Z/
Adams IL-Audrain MO-Bond IL-Boone MO-Brown IL-Calhoun IL-
Callaway MO-Clinton IL-Cole MO-Crawford MO-Fayette IL-Franklin MO-
Gasconade MO-Greene IL-Iron MO-Jefferson MO-Jersey IL-Knox MO-
Lewis MO-Lincoln MO-Macoupin IL-Madison IL-Madison MO-Marion IL-
Marion MO-Moniteau MO-Monroe IL-Monroe MO-Montgomery IL-
Montgomery MO-Osage MO-Pike IL-Pike MO-Ralls MO-Randolph IL-
Reynolds MO-Saint Charles MO-Saint Clair IL-Saint Francois MO-
Saint Louis City MO-Saint Louis MO-Sainte Genevieve MO-Shelby MO-
Warren MO-Washington IL-Washington MO-
Including the cities of Alton, Belleville, Bowling Green, 
Cahokia, Centralia, Chester, Columbia, Edwardsville, Farmington, 
Fulton, Hannibal, Jefferson City, Litchfield, Mexico, 
Mount Sterling, Pittsfield, Quincy, Saint Charles, Saint Louis, 
Salem, Sparta, Sullivan, Union, Vandalia, and Washington
332 AM CDT Fri May 8 2020

...FROST ADVISORY IN EFFECT FROM 2 AM TO 8 AM CDT SATURDAY...

* WHAT...Temperatures as low as 32 will result in frost 
  formation.

* WHERE...Portions of central, east central, northeast and 
  southeast Missouri and south central, southwest and west 
  central Illinois.

* WHEN...From 2 AM to 8 AM CDT Saturday.

* IMPACTS...Frost could kill sensitive outdoor vegetation if 
  left uncovered.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold.

&&

$$

Glass
3 follow-up statements
943 
WWUS73 KLSX 082002
NPWLSX

URGENT - WEATHER MESSAGE
National Weather Service Saint Louis MO
302 PM CDT Fri May 8 2020

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-090815-
/O.CON.KLSX.FR.Y.0004.200509T0700Z-200509T1300Z/
Adams IL-Audrain MO-Bond IL-Boone MO-Brown IL-Calhoun IL-
Callaway MO-Clinton IL-Cole MO-Crawford MO-Fayette IL-Franklin MO-
Gasconade MO-Greene IL-Iron MO-Jefferson MO-Jersey IL-Knox MO-
Lewis MO-Lincoln MO-Macoupin IL-Madison IL-Madison MO-Marion IL-
Marion MO-Moniteau MO-Monroe IL-Monroe MO-Montgomery IL-
Montgomery MO-Osage MO-Pike IL-Pike MO-Ralls MO-Randolph IL-
Reynolds MO-Saint Charles MO-Saint Clair IL-Saint Francois MO-
Saint Louis City MO-Saint Louis MO-Sainte Genevieve MO-Shelby MO-
Warren MO-Washington IL-Washington MO-
Including the cities of Alton, Belleville, Bowling Green, 
Cahokia, Centralia, Chester, Columbia, Edwardsville, Farmington, 
Fulton, Hannibal, Jefferson City, Litchfield, Mexico, 
Mount Sterling, Pittsfield, Quincy, Saint Charles, Saint Louis, 
Salem, Sparta, Sullivan, Union, Vandalia, and Washington
302 PM CDT Fri May 8 2020

...FROST ADVISORY REMAINS IN EFFECT FROM 2 AM TO 8 AM CDT
SATURDAY...

* WHAT...Temperatures as low as 32 will result in frost 
  formation.

* WHERE...Portions of central, east central, northeast and 
  southeast Missouri and south central, southwest and west 
  central Illinois.

* WHEN...From 2 AM to 8 AM CDT Saturday.

* IMPACTS...Frost could kill sensitive outdoor vegetation if 
  left uncovered.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold.

&&

$$

Britt
308 
WWUS73 KLSX 090817
NPWLSX

URGENT - WEATHER MESSAGE
National Weather Service Saint Louis MO
317 AM CDT Sat May 9 2020

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-091300-
/O.CON.KLSX.FR.Y.0004.000000T0000Z-200509T1300Z/
Adams IL-Audrain MO-Bond IL-Boone MO-Brown IL-Calhoun IL-
Callaway MO-Clinton IL-Cole MO-Crawford MO-Fayette IL-Franklin MO-
Gasconade MO-Greene IL-Iron MO-Jefferson MO-Jersey IL-Knox MO-
Lewis MO-Lincoln MO-Macoupin IL-Madison IL-Madison MO-Marion IL-
Marion MO-Moniteau MO-Monroe IL-Monroe MO-Montgomery IL-
Montgomery MO-Osage MO-Pike IL-Pike MO-Ralls MO-Randolph IL-
Reynolds MO-Saint Charles MO-Saint Clair IL-Saint Francois MO-
Saint Louis City MO-Saint Louis MO-Sainte Genevieve MO-Shelby MO-
Warren MO-Washington IL-Washington MO-
Including the cities of Alton, Belleville, Bowling Green, 
Cahokia, Centralia, Chester, Columbia, Edwardsville, Farmington, 
Fulton, Hannibal, Jefferson City, Litchfield, Mexico, 
Mount Sterling, Pittsfield, Quincy, Saint Charles, Saint Louis, 
Salem, Sparta, Sullivan, Union, Vandalia, and Washington
317 AM CDT Sat May 9 2020

...FROST ADVISORY REMAINS IN EFFECT UNTIL 8 AM CDT THIS MORNING...

* WHAT...Temperatures as low as 33 will result in frost 
  formation.

* WHERE...Portions of central, east central, northeast and 
  southeast Missouri and south central, southwest and west 
  central Illinois.

* WHEN...Until 8 AM CDT this morning.

* IMPACTS...Frost could kill sensitive outdoor vegetation if 
  left uncovered.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold.

&&

$$

Glass
315 
WWUS73 KLSX 091241
NPWLSX

URGENT - WEATHER MESSAGE
National Weather Service Saint Louis MO
741 AM CDT Sat May 9 2020

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-091345-
/O.CAN.KLSX.FR.Y.0004.000000T0000Z-200509T1300Z/
Adams IL-Audrain MO-Bond IL-Boone MO-Brown IL-Calhoun IL-
Callaway MO-Clinton IL-Cole MO-Crawford MO-Fayette IL-Franklin MO-
Gasconade MO-Greene IL-Iron MO-Jefferson MO-Jersey IL-Knox MO-
Lewis MO-Lincoln MO-Macoupin IL-Madison IL-Madison MO-Marion IL-
Marion MO-Moniteau MO-Monroe IL-Monroe MO-Montgomery IL-
Montgomery MO-Osage MO-Pike IL-Pike MO-Ralls MO-Randolph IL-
Reynolds MO-Saint Charles MO-Saint Clair IL-Saint Francois MO-
Saint Louis City MO-Saint Louis MO-Sainte Genevieve MO-Shelby MO-
Warren MO-Washington IL-Washington MO-
Including the cities of Alton, Belleville, Bowling Green, 
Cahokia, Centralia, Chester, Columbia, Edwardsville, Farmington, 
Fulton, Hannibal, Jefferson City, Litchfield, Mexico, 
Mount Sterling, Pittsfield, Quincy, Saint Charles, Saint Louis, 
Salem, Sparta, Sullivan, Union, Vandalia, and Washington
741 AM CDT Sat May 9 2020

...FROST ADVISORY IS CANCELLED...

Temperatures have warmed this morning thus frost is no longer an
issue.

$$

Deitsch

What forecasters said that day

The local office's own words before this frost advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before this frost advisory went out at May 7, 11:04 PM CDT, 4 hours 28 minutes earlier.

Area forecast discussion, May 7, 11:04 PM CDT, 4 hours 28 minutes before
Area Forecast Discussion...Updated Aviation
National Weather Service Saint Louis MO
1104 PM CDT Thu May 7 2020

.SHORT TERM...  (Through Late Friday Night)
Issued at 345 PM CDT Thu May 7 2020

Main concern in the short term is showers tonight and the
potential for frost on Friday night/Saturday morning.

Band of showers continue move eastward over western Missouri late
this afternoon in the low level moisture convergence ahead of a
upper low dropping southeastward out of the Northern Plains.
These showers will becoming widespread across the CWA tonight as
the ascent ahead of the upper low increases. The showers will end
from northwest to southeast on Friday morning as the low begins to
shear out and quickly exits into the Ohio Valley. An attendant
cold front will move across Missouri and Illinois tonight with a
tight pressure gradient behind it causing a breezy and cooler day
on Friday. Temperatures will be about 10 degrees cooler tomorrow with
winds gusting to 25 to 30 mph.

Then the attention will turn to late Friday night and early
Saturday as reasonable agreement between the NAM/GFS and HREF that
a surface high will build into the region by 12Z on Saturday. With
clear skies and light winds, there should be decent radiational
cooling with which should lead to frost formation. Current
thinking is that lows will be in the 32-37 range with the coolest
temperatures over northern and eastern parts of the CWA as well as
parts of the eastern Ozarks. Will likely need a frost advisory for
the CWA for tomorrow night.

Britt

.LONG TERM...  (Saturday through Next Thursday)
Issued at 345 PM CDT Thu May 7 2020

Both the EPS and GEFS mean are showing a cold pattern remaining over
the area through early next week as a upper trough will be over the
northeast CONUS and ridge over the rockies.  This will bring
northwesterly flow across Missouri and Illinois until the pattern
breaks down and quasi-zonal flow sets in. Until then, the
operational and mean GFS/ECMWF is showing a shortwave trough and
attendant cold front moving across the area on Saturday night and
Sunday which will bring a chance of showers.  Dry weather is
expected on Monday before a southern stream trough brings another
chance of showers and a few thunderstorms Tuesday into Wednesday.

Forecast plumes from both the GEFS and EPS suggest that temperatures
will remain 10-15 degrees below normal as 850mb temperatures will be
around 0C with clouds and showers. Temperatures will begin to
moderate by next Thursday as a warm front is forecast to move north
of the area.

Britt

&&

.AVIATION...  (For the 06z TAFs through 06z Friday Night)
Issued at 1051 PM CDT Thu May 7 2020

Showers will continue to move through the taf sites late tonight
ahead of an approaching upper level disturbance.  The cloud
ceiling will drop into the MVFR category in UIN, and the IFR
category in COU and the St Louis metro area late tonight. A cold
front will move southward through the taf sites late tonight. The
surface winds will strengthen late tonight/early Friday morning
after fropa, becoming strong and gusty from a north- northwest
direction by late Friday morning as the surface pressure gradient
tightens. The showers will shift southeast of the taf sites by
late Friday morning with the cloud ceilings improving into the VFR
category. The wind will become light Friday evening as a surface
ridge moves southeastward into our area.

SPECIFICS FOR KSTL: Showers will continue to move through STL late
tonight ahead of an approaching upper level disturbance. The
cloud ceiling will drop into the IFR category late tonight. A
cold front will move southward through STL late tonight. The
surface wind will strengthen Friday morning after fropa, becoming
strong and gusty from a north-northwest direction by late Friday
morning as the surface pressure gradient tightens. The showers
will shift southeast of STL by late Friday morning with the cloud
ceiling improving into the VFR category. The wind will become light
Friday evening as a surface ridge moves southeastward into our
area.

GKS

&&

.CLIMATE...
Issued at 333 AM CDT Tue May 5 2020

Record lows for 5/9:
STL 35 1996
COU 31 1906
UIN 31 1966

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...None.
IL...None.
&&

WFO LSX
Hazardous weather outlook, May 7, 2:46 PM CDT, 12 hours 46 minutes before
Hazardous Weather Outlook
National Weather Service Saint Louis MO
246 PM CDT Thu May 7 2020

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-082000-
Adams IL-Audrain MO-Bond IL-Boone MO-Brown IL-Calhoun IL-Callaway MO-
Clinton IL-Cole MO-Crawford MO-Fayette IL-Franklin MO-Gasconade MO-
Greene IL-Iron MO-Jefferson MO-Jersey IL-Knox MO-Lewis MO-Lincoln MO-
Macoupin IL-Madison IL-Madison MO-Marion IL-Marion MO-Moniteau MO-
Monroe IL-Monroe MO-Montgomery IL-Montgomery MO-Osage MO-Pike IL-
Pike MO-Ralls MO-Randolph IL-Reynolds MO-Saint Charles MO-
Saint Clair IL-Saint Francois MO-Saint Louis City MO-Saint Louis MO-
Sainte Genevieve MO-Shelby MO-Warren MO-Washington IL-Washington MO-
246 PM CDT Thu May 7 2020

This Hazardous Weather Outlook is for portions of eastern and
central Missouri as well as west central and southwest Illinois.

.DAY ONE...Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

There is a chance of thunderstorms over the area on Wednesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated tonight.

Britt

Nearby

Frost Advisories in Missouri, 2020Frost Advisories in Illinois, 2020Every frost advisory in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.